This was actually a difficult post for me to work on. I knew the excerpt was useful but looking closely at hallucinations that Parkinson’s patients have strikes very close to home for me. My grandfather suffered for Parkinson’s for some time before his death in 2003 and his hallucinations were one of the more challenging parts of his disease. I hope that J. Eric Ahlskog’s book, Parkinson’s Disease Treatment Guide, For Physicians, helps many doctors find the best possible treatments for their patients. Be sure to check out last week’s post, an excerpt from The Parkinson’s Disease Treatment Book: Partnering With Your Doctor to Get the Most From Your Medications.
Hallucinations in Parkinson’s disease (PD) are usually visual, that is, seeing things that are not there. Auditory hallucinations do occur, but very infrequently. Although hallucinations are common in advanced Parkinson’s disease, they may also surface in early PD after medications are introduced. They are central clinical features in PD dementia and Dementia with Lewy Bodies (DLB), but drug-induced hallucinations may occur without dementia.
Hallucinations often manifest as people or animals. For example, seeing strangers out the window, children in the yard, or animals in the house is common. In the mildest form, this may simply be a nondescript shape out of the corner of the eye, or bugs crawling. Insight varies, and some people recognize the absurdity of their illusions, whereas others may try to interact with the illusory phenomena.
Hallucinations in PD may be very episodic and often not tied to any provocative factor. In view of this lack of predictability, PD patients with hallucinations must be told not to drive; they should resume driving only when cleared by the physician who must be satisfied that the hallucinations have completely resolved… hallucinations can usually be controlled with medication simplification and sometimes with additional drug therapy.
Rapid eye movement (REM) sleep behavior may be mistaken for nocturnal hallucinations and must be distinguished. This had entirely different implications and treatment…
…In most cases, PD drugs play a prominent role in the provocation of hallucinations and delusions. However, they are not the sole cause; the PD neurodegenerative process predisposes and they may occur even among patients not taking any drugs. Regardless, the initial theraputic focus is on potentially culpable drugs.
In clinical trials enrolling previously untreated PD patients, dopamine agonists were 2-3 times more likely to induce hallucinations than carbidopa/levodopa monotherapy. This may relate to the fact that pramipexole, ropinirole, and rotigotine all have selectivity for D3 dopamine receptors. D3 receptors are primarily localized to the emotional/behavioral circuits of the limbic system.
Adjunctive PD drug therapy, in general, substantially increases the risk of hallucinations/ delusions. Certainly, carbidopa/levodopa does occasionally provoke hallucinations, but once any adjuctive drug is added, the risks markedly escalate. This includes not only dopamine agonists, but also monoamine oxidase-B (MAO-B) inhibitors (selegiline, rasagiline) as well as the catechol-O-methyltransferase (COMT) inhibitors (entacapone, tolcapone).
This propensity to provoke hallucinations and delusions is not confined to dopaminergic PD drugs. The glutamate N- methyl-D-aspartate (NMDA) antagonist, amantadine, may also provoke hallucinations, as may the pharmacologically similar Alzheimer’s drug, memantine. Also, the anticholinergic PD medications, trihexyphenidyl and benztropine, are notorious for not only impairing memory, but also occasionally causing psychosis. Certain of the urologic anticholinergic drugs may similarly exacerate hallucinations, especially hyoscyamine (Cystospaz, Levsin) and oxybutynin (Ditropan) and less frequently tolterodine (Detrol). Darifenacin, solifenacin, and trospium appear to have only marginal potential for this problem.